Skip to main content
eScholarship
Open Access Publications from the University of California

Adult with morbilliform rash and tattoo bullae

  • Author(s): Borok, Jenna
  • Hau, Jennifer
  • Worswick, Scott
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

A 34-year-old woman was diagnosed with Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), most likelyrelated to a reaction to allopurinol.The patient presented with a 2-week history of a painful pruritic rash that started on her back and progressed to the rest of her body over a five-day period. The eruption started after several new drugs were started, including allopurinol for hyperuricemia. On physical examination, the patient had a diffuse morbilliform eruption and geometric intact bullae limited to the boundaries of tattoos.Most presentations of DRESS include a morbilliform eruption.  However, DRESS does not commonly present with bullae. There have been no known reported cases of bullae forming in the area of tattoos in cases of DRESS. This unique presentation suggests that a component of the tattoo or tattooing process alters the cutaneous immune response, creating an immunocompromiseddistrict. This alteration may promote a greater localized reaction in the setting of widespread skin involvement in DRESS.

Main Content
Current View